Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 144, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 18, 2003, 4:04 PM EDT for Lexington County, South Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2003, 4:04 PM EDT (20:04 UTC)
- Expired
- Jul 18, 2003, 4:45 PM EDT
- In force
- 41 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Lexington County, SC
The radar
The Columbia radar (KCAE), 14 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1891 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 628 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
068
WUUS52 KCAE 182004
SVRCAE
SCC063-182045-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
404 PM EDT FRI JUL 18 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 445 PM EDT.
* AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES SOUTH OF RED BANK..MOVING NORTHEAST AT
20 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
GASTON.
RED BANK.
SOUTH CONGAREE.
LEXINGTON.
PINERIDGE.
SPRINGDALE.
OAK GROVE.
THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH AND DIME
SIZE HAIL.
LAT...LON 3384 8136 3371 8121 3383 8099 3409 8120
CDL/BCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:20 PM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 18, 2:20 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 220 PM EDT FRI JUL 18 2003 BAND OF CONVECTION FORMING ALONG WEAK TROUGH OVER THE AREA AGAIN THIS AFTERNOON FROM NEAR AUGUSTA TO SUMTER. INSTABILITY STRONG TOWARD THE SAVANNAH RIVER AREA WITH WINDS ALOFT WEAK. THIS WILL RESULT IN SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN. ISOLATED SEVERE WEATHER POSSIBLE WITH MAIN CONCERN STRONG WIND GUSTS AND HAIL TO ONE INCH. THUNDERSTORMS WILL DIMINISH DURING THE EARLY EVENING WITH THE LOSS OF INSTABILITY. A WEAK COLD FRONT WILL APPROACH FROM THE NORTHWEST LATE TONIGHT. AN UPPER LEVEL DISTURBANCE WILL MOVE SOUTHEAST INTO THE AREA LATE TONIGHT WITH ANOTHER ONE ON SATURDAY. WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS OVERNIGHT INTO SATURDAY. THE WEAK FRONT EXPECTED TO STALL NEAR THE AREA SATURDAY NIGHT AND SUNDAY. A LONGWAVE TROUGH BECOMES MORE AMPLIFIED EARLY THROUGH MID WEEK WITH THE MAIN AXIS REMAINING WEST OF THE AREA. THIS WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST MONDAY AFTERNOON THROUGH WEDNESDAY. DRYING TREND INDICATED BY FRIDAY WITH TEMPERATURES SLIGHTLY LOWER AS THE LONGWAVE TROUGH MOVES EAST TO THE AREA PUSHING THE SHORTWAVE ENERGY TO THE EAST. FCSTID = 30 CAE 73 89 71 92 / 30 40 20 20 AGS 71 90 69 92 / 30 40 20 20 SSC 72 89 71 92 / 30 40 20 20 OGB 73 89 72 92 / 30 40 20 20 .CAE... GA...NONE. SC...NONE. RCC
Hazardous weather outlook, Jul 18, 5:14 AM EDT, 10 hours 50 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-181115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 514 AM EDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA. .DAY ONE... THERE IS A THREAT FOR SEVERE WEATHER THIS AFTERNOON AS A SURFACE TROUGH AND WARM TEMPERATURES AND HIGH HUMIDITY WILL HELP FUEL STRONG STORMS THIS AFTERNOON. THE THREAT WILL BE FOR LARGE HAIL AND WINDS TO 60 MPH. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 3:33 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 42 min |
| Jul 18, 4:38 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 37 min |
| Jul 18, 4:48 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 27 min |
| Jul 18, 5:01 PM EDT | Severe Thunderstorm Warning | CAE | Sumter | 44 min |
| Jul 18, 5:07 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun | 23 min |
| Jul 18, 5:16 PM EDT | Severe Thunderstorm Warning | CAE | Saluda | 29 min |
| Jul 18, 5:39 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 51 min |
| Jul 18, 5:56 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 34 min |
| Jul 18, 6:46 PM EDT | Flash Flood Warning | CAE | Chesterfield | 3 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.